Dry skin is a vexing issue for 72-year-old
BY KEITH ROACH, M.D.
DEAR DR. ROACH: I am a 72-year-old woman, and I have had a dryness problem for two years. My face, nose, arms and legs are extremely dry. My doctor doesn’t know what is causing it or what to do about it. I have never seen an article of yours on “dryness.” I have bladder prolapse also. Could my bladder be causing the dryness? — H.T.D.
ANSWER: Drying of skin and other tissues is universal as we age. The skin is the most obvious place to see and feel the dryness, but many tissues in the body lose water. For example, one of the reasons older people get shorter is that the intervertebral disks become dry and lose height. Dry mouth is another frequent concern among older people.
The bladder prolapse is probably neither caused by nor an effect of skin dryness. Bladder prolapse happens due to weakening of the supporting ligaments, with risk factors besides aging including multiple childbirths and being overweight. While loss of estrogen after menopause can cause dryness of the vagina and urethral lining, estrogen loss does not seem to have a significant impact on the bladder prolapse.
Loss of subcutaneous fat, another common finding among older people, makes the skin and limbs appear drier and thinner than when a person was younger. This effect may happen even in people of normal or excess weight.
All of these changes are normal physiology, but some people will clearly be more affected than others. It’s possible that what you have is more-intense drying than other people your age. I bet if you asked friends your age, you would hear many are concerned about dryness.
Treatment is only partially helpful. Daily skin moisturizing, adequate (but not excessive) water intake and avoidance of medications (there are many) that can exacerbate drying can help.
DEAR DR. ROACH: You have recommended teriparatide several times for people who continue to have severe osteoporosis despite years of treatment with Fosamax, Prolia or related drugs. I read that teriparatide can cause bone cancer in laboratory rats. Should that stop me from taking the medication? — C.H.
ANSWER: Although laboratory rats did have a high rate of developing osteosarcoma (a type of bone cancer) when exposed for most of their lives to doses of teriparatide that were three to 60 times greater than the equivalent doses in humans, there have only been three cases of osteosarcoma reported in over a million people taking teriparatide. This may be due entirely to chance. However, adults at increased risk for osteosarcoma, such as people with Paget’s disease of the bone or a history of radiation treatment to the bone, should not use this medication.
When used at appropriate doses for relatively short periods of time, the data so far suggest that it is unlikely that teriparatide causes a significant increase in risk for osteosarcoma. In my opinion, there are risks that outweigh the potential risk of osteosarcoma in most people. This includes the risk of fracture from no treatment, or the risk of problems from excess treatment with drugs like Fosamax or Prolia. However, it is important to know the risks of any medication prescribed.